Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Tulsa, OK

February 16, 2023Franklin County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Feb 16, 2023, 12:23 AM CST for Franklin County, Madison County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2023, 12:23 AM CST (06:23 UTC)
Expired
Feb 16, 2023, 1:15 AM CST
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 73 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 9:44 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:04 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 15, 11:04 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1104 PM CST Wed Feb 15 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 842 PM CST Wed Feb 15 2023

Storms from NE OK through south central OK have expanded in
coverage the last few hours with scattered svr storms ongoing
nearer the moisture defined warm front extending through SE OK.
This has verified well with the recent short term guidance and the
evening update will accept the near term solutions of expanding
storms eastward as the cold front begins to surge eastward.
Ongoing forecast has this well handled the update will largely be
to refine timing of the higher precip chances. The severe
potential also looks to be highest along and south of Interstate
40 where a window of more substantial moisture return remains
possible.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 200 PM CST Wed Feb 15 2023

Cold and breezy conditions are expected behind departing system into
Thursday and continue through Thursday night.  Wind chill indices
are forecast to fall into the teens across much of the area by
Friday morning although winds will begin to decrease as surface high
pressure continues to build over the region.

Quiet weather anticipated with a warming trend over the weekend into
early part of next week. Still some significant timing differences
in the operational models with cold front mid week, but
precipitation chances will once again increase during the Tuesday,
Wednesday time frame as upper system approaches. Stayed close to
NBM guidance through the extended periods.

&&

.AVIATION...
(06Z TAFS)
Issued at 1104 PM CST Wed Feb 15 2023

Showers and thunderstorms will continue to spread eastward across
the CWA as a cold front pushes through the CWA and an upper level
low lifts through the region. Within the convection...MVFR
conditions and gusty winds will be possible. Behind the front and
precip...MVFR/IFR ceilings are forecast to become common over the
CWA overnight and continue into Thursday afternoon. During the
afternoon...parts of Eastern Oklahoma and West Central Arkansas
could lift back to low end VFR through the end of the TAF period.
MVFR ceilings look to remain for far Northwest Arkansas through
the end of the TAF period. Also behind the front...gusty west to
northwesterly winds are forecast through the majority of the TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  39  23  48 /  40   0   0   0
FSM   39  48  27  49 /  80   0   0   0
MLC   32  42  24  48 /  80   0   0   0
BVO   24  37  19  48 /  20   0   0   0
FYV   33  44  22  46 /  80   0   0   0
BYV   35  47  23  44 /  60   0   0   0
MKO   32  40  24  46 /  80   0   0   0
MIO   29  36  21  45 /  20   0   0   0
F10   30  40  24  48 /  90   0   0   0
HHW   37  45  27  49 /  30   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....12
AVIATION...20
Hazardous weather outlook, Feb 15, 4:46 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Wed Feb 15 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Wed Feb 15 2023

...SEVERE WEATHER POTENTIAL THROUGH EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Along and south of a line from McAlester Oklahoma to
    Fort Smith Arkansas.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...South of Interstate 44.
	ONSET...After 7 PM.

	AREA AT GREATEST RISK...Southeast Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After midnight.

DISCUSSION...

Scattered storms have developed across north central Texas late this
afternoon and these storms will expand in coverage as they spread
eastward this evening. Severe weather potential will increase across
portions of eastern Oklahoma as these storms pass. Large hail and
locally damaging winds will be the primary hazards. The tornadic
potential may increase across southeast Oklahoma as low level
moisture increases and winds fields strengthen. Storms will spread
east of the region by the early morning hours on Thursday.

Gusty northwest winds will develop after midnight as the a
strong cold front passes. Winds gusts 30 to 40 mph will be possible
through the overnight hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY and SUNDAY...High Fire Weather and High Wind Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...

Northwest winds will remain gusty behind the cold front on
Thursday. Winds return southerly over the weekend and
will become gusty. The warmer, drier and windier conditions will
raise fire weather concerns, especially by Sunday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Feb 15, 11:47 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             1 W EUREKA SPRINGS      36.40N 93.75W
02/15/2023  U1.25 INCH       CARROLL            AR   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

1135 PM     HAIL             1 W GRANDVIEW           36.44N 93.65W
02/15/2023  U1.00 INCH       CARROLL            AR   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Feb 15, 11:51 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     VAN BUREN               35.44N 94.35W
02/15/2023  E60 MPH          CRAWFORD           AR   TRAINED SPOTTER

1102 PM     HAIL             1 SW ROGERS             36.33N 94.13W
02/15/2023  M1.75 INCH       BENTON             AR   TRAINED SPOTTER

            REPORT AND PHOTO (INCLUDING A RULER FOR
            REFERENCE) RELAYED VIA TWITTER. AT
            INTERSECTION OF OAK AND 8TH.

&&
Local storm report, Feb 15, 11:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1154 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             2 S FIGURE FIVE         35.48N 94.36W
02/15/2023  E0.75 INCH       CRAWFORD           AR   TRAINED SPOTTER

            MOSTLY PEAS, A FEW UP TO DIME-PENNY SIZED.
            AT INTERSECTION OF FAYETTEVILLE AND OLD
            UNIONTOWN RDS.

&&
Local storm report, Feb 16, 12:07 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1207 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             WILBURTON               34.92N 95.31W
02/16/2023  M0.75 INCH       LATIMER            OK   EMERGENCY MNGR

&&
Local storm report, Feb 16, 12:12 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1212 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             2 SW JOHNSON            36.12N 94.19W
02/16/2023  U0.75 INCH       WASHINGTON         AR   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, Feb 16, 12:18 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1218 AM CST Thu Feb 16 2023

ARZ001-002-010-011-160715-
Carroll AR-Madison AR-Benton AR-Washington AR-
1218 AM CST Thu Feb 16 2023

...Strong thunderstorms will impact portions of east central Benton,
Madison, central Carroll and eastern Washington Counties through 115
AM CST...

At 1217 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southwest of War Eagle to near Wesley to
near Winslow. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Huntsville...
Eureka Springs...                 Green Forest...
St. Paul...                       Hindsville...
Wesley...                         Rudd...
Saint Paul...                     Kingston...
Forum...                          Aurora...
Hobbs State Park...               Clifty...
Withrow Springs State Park...     War Eagle...
Japton...                         Witter...
Marble...                         Osage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CST for
northwestern Arkansas.

&&

LAT...LON 3612 9344 3612 9348 3608 9348 3579 9374
      3579 9404 3603 9398 3628 9405 3650 9353
      3650 9350 3618 9339
TIME...MOT...LOC 0617Z 251DEG 41KT 3623 9402 3604 9395 3580 9416

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 9:33 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg42 min
Feb 15, 9:43 PM CSTTornado WarningTSAPittsburg30 min
Feb 15, 9:44 PM CSTSpecial Weather StatementTSACherokee, Delaware46 min
Feb 15, 9:48 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes57 min
Feb 15, 10:01 PM CSTSevere Thunderstorm Warning Considerable damage threatTSAMcIntosh, Pittsburg24 min
Feb 15, 10:03 PM CSTSpecial Weather StatementTSAAdair42 min
Feb 15, 10:07 PM CSTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg38 min
Feb 15, 10:12 PM CSTSevere Thunderstorm WarningTSALatimer, Pittsburg33 min
Feb 15, 10:39 PM CSTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Sequoyah51 min
Feb 15, 10:44 PM CSTSpecial Weather StatementTSAPittsburg31 min
Feb 15, 10:48 PM CSTSevere Thunderstorm WarningTSAHaskell, Pittsburg42 min
Feb 15, 10:53 PM CSTSevere Thunderstorm WarningTSAPittsburg52 min
Feb 15, 10:56 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee49 min
Feb 15, 11:14 PM CSTSevere Thunderstorm WarningTSALeFlore, Sequoyah46 min
Feb 15, 11:31 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha44 min
Feb 15, 11:53 PM CSTSevere Thunderstorm WarningTSALeFlore, Sequoyah37 min
Feb 16, 12:07 AM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha38 min
Feb 16, 12:32 AM CSTSevere Thunderstorm WarningTSALeFlore43 min
Feb 16, 12:40 AM CSTSevere Thunderstorm WarningTSALeFlore, Pushmataha50 min
Feb 15, 10:27 PM CSTSevere Thunderstorm WarningTSABenton, Carroll, Madison, Washington63 min
Feb 15, 11:25 PM CSTSevere Thunderstorm WarningTSACarroll30 min
Feb 15, 11:29 PM CSTSpecial Weather StatementTSAWashington31 min
Feb 15, 11:45 PM CSTSevere Thunderstorm WarningTSAWashington45 min
Feb 16, 12:18 AM CSTSpecial Weather StatementTSACarroll, Madison57 min
Feb 16, 1:04 AM CSTSevere Thunderstorm WarningTSAFranklin, Sebastian41 min
Feb 16, 1:24 AM CSTSpecial Weather StatementTSASebastian51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.